Skip to content

Advertisement

  • Poster presentation
  • Open Access

Etoposide in patients with rheuma-associated hemophagocytic lymphohistiocytosis / macrophage activation syndrome

  • 1,
  • 1, 2Email author,
  • 2 and
  • 2
Pediatric Rheumatology20119 (Suppl 1) :P239

https://doi.org/10.1186/1546-0096-9-S1-P239

  • Published:

Keywords

  • Systemic Lupus Erythematosus
  • Etoposide
  • Juvenile Idiopathic Arthritis
  • Intravenous Immunoglobulin
  • Tocilizumab

Background/aim

Rheuma-associated hemophagocytic lymphohistiocytosis (Rh-HLH), also called macrophage activation syndrome (MAS), is a severe complication of systemic inflammatory disorders. Rh-HLH has clinical and laboratory similarities to other forms of HLH, and is potentially life threatening. Treatment of Rh-HLH has not been standardized yet, but it commonly includes a variety of agents such as high-dose corticosteroids, cyclosporine, intravenous immunoglobulin and, in severe cases, sometimes etoposide. Here we report on the experience of etoposide in two children with severe Rh-HLH admitted to the Karolinska Children’s Hospital over the 6 months July 2010 to Dec 2010.

Methods

1) A 16-yr old boy with systemic lupus erythematosus was referred from the local hospital because of accelerating inflammatory disease. He was initially administered methyl-prednisolone (MP) pulses for 3 days followed by prednisolone 90 mg daily. He developed clinically signs of severe CNS-affection, confirmed by MRI, and diagnostic criteria consistent with MAS. Treatment with etoposide 75 mg/m2 weekly was administered for a month. His CNS symptoms rapidly improved, he recovered fully and a subsequent MRI was normal.

2) A 9-yr old girl with systemic juvenile idiopathic arthritis on treatment with tocilizumab and oral methotrexate was infected with EBV. She developed a fulminant picture of MAS. She was initially administered MP-pulses. However, within 24 hours her cerebral function deteriorated further, and therapy was intensified with etoposide 100 mg/m2 (a total of 8 courses), rituximab 375 mg/m2 and dexamethasone. She also developed seizures and an abnormal MRI. She recovered fully, and a subsequent MRI was normal.

Results

Two children with Rh-HLH and CNS affection both responded well and without severe side effects to weekly etoposide 75-100 mg/m2 as a complement to high-dose MP pulses.

Conclusion

Etoposide is worth considering in severe Rh-HLH.

Authors’ Affiliations

(1)
Childhood Cancer Research Unit, US
(2)
Pediatric Rheumatology Unit; Department of Women´s and Children´s Health, Karolinska Institutet, Karolinska University Hospital Solna, Stockholm, Sweden

Copyright

© Henter et al; licensee BioMed Central Ltd. 2011

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Advertisement